MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA SHOULDER INSTRUMENTS; K-WIRE Ø2.5 X 200MM - SF

MEDACTA INTERNATIONAL SA SHOULDER INSTRUMENTS; K-WIRE Ø2.5 X 200MM - SF
Model Number 14,00002
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/01/2026
Type of Reportable Event Malfunction
Event or Problem Description
Thek-wire d 2.5 x 200 mm broke during reaming of the central glenoid peg.It is possible that the reaming was not properly aligned during the preparation of this peg.It was not possible to retrieve the broken fragment of the k-wire (approximately 2 cm long) despite several attempts.The surgeon completed the procedure and successfully implanted the shoulder prosthesis in the patient.
 
Additional Manufacturer Narrative
Clinical evaluation performed by clinical affair manager during surgery, the k-wire broke during reaming of the central glenoid peg.Based on the information provided, it is possible that suboptimal alignment during the preparation of the glenoid peg contributed to increased mechanical stress on the k-wire, ultimately leading to its failure.Multiple attempts were made to retrieve the broken fragment; however, these were unsuccessful, and an approximately 2 cm portion of the k-wire remains in situ.Despite this event, the surgeon was able to complete the procedure without further complications, and the shoulder prosthesis was successfully implanted.It should be noted that the instruments are manufactured from surgical-grade stainless steel, which is designed for temporary intraoperative use and is not approved for long-term implantation.In rare cases, fragments of broken surgical instruments may remain in the body.The occurrence of adverse reactions associated with retained metallic fragments is considered extremely uncommon.In such situations, the surgeon must rely on their clinical judgment to determine the most appropriate course of action, taking into account the risks and benefits for the patient.The decision to leave the fragment in place is typically based on the potential risks associated with retrieval versus the likelihood of harm from retention.Continuous postoperative monitoring is recommended to ensure patient safety and to promptly identify any potential complications, although none are expected based on current evidence and the outcome of the procedure.Batch review performed on 02 jun 2026 lot 2607890: (b)(4) items manufactured and released on 30-apr-2026.Expiration date: 2031-apr-12.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Considering the semifinished lot (mat74275) of the device involved in this complaint, (b)(4) items were manufactured and released 24-jul-2025.To date, one similar event has been reported on the same semifinished lot during the period of review.Investigation performed by r&d project manager the provided picture confirms the breakage of the k-wire indicatively at 2-3 cm from the tip.Malalignment while drilling for the central post may have contributed to increase the stresses at the tip of the central peg reamer resulting in the k-wire failure.Although it may not be directly related to the reported event, r&d is investigating a potential improvement the device reliability.Root cause: although it cannot be confirmed, the conditions of surgical variation and intraoperative factors (e.G., bone quality, drilling angle, bending/redirection, axial or torsional forces, surgical handling) likely resulted in the applied forces exceeding the inherent limitations of the device resistance as constrained by the collective design inputs.The investigation does not indicate any potential manufacturing related issue or systemic deficiency.

Brand Name
SHOULDER INSTRUMENTS
Common Device Name
K-WIRE Ø2.5 X 200MM - SF
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro 6874
SZ  6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro 6874
SZ   6874
MDR Report Key25663782
Report Number3005180920-2026-00574
Device Sequence Number5596164
Product Code LXH
UDI-Device Identifier07630971259171
UDI-Public07630971259171
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number14,00002
Device Lot Number2607890
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/01/2026
Initial Report FDA Received Date06/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/30/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR
Patient SexFemale